Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 17, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 9, 2007, 3:29 PM EDT for Onslow County, North Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2007, 3:29 PM EDT (19:29 UTC)
- Expired
- Jun 9, 2007, 3:45 PM EDT
- In force
- 16 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 35 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1624 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 091928 SVRMHX NCC133-091945- /O.NEW.KMHX.SV.W.0017.070609T1929Z-070609T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 329 PM EDT SAT JUN 9 2007 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ONSLOW COUNTY IN EASTERN NORTH CAROLINA... * UNTIL 345 PM EDT * AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED OVER ONSLOW COUNTY...OR ABOUT 10 MILES SOUTHEAST OF CAMP LEJEUNE CENTRAL...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL ONSLOW COUNTY AT 340 PM EDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3468 7717 3456 7733 3453 7728 3463 7711 $$ 20
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:57 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 9, 12:57 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1257 PM EDT SAT JUN 9 2007 .SYNOPSIS... A WEAK COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA TODAY...STALL ALONG OR JUST OFF THE COAST TONIGHT AND DISSIPATE ON SUNDAY. HIGH PRESSURE FROM THE NORTH WILL BUILD OVER THE AREA MONDAY. && .NEAR TERM /THROUGH THIS AFTERNOON/... QUICK UPDATE TO RAISE TEMPS ALONG SRN BEACHES. NORTHERLY FLOW HAS KEPT SEA BREEZE AT BAY AND ALLOWED TEMPS TO CLIMB TO AROUND 90 AT MRH...MHX AND ONSLOW BEACH. SEA BREEZE WILL DEVELOP NEXT FEW HOURS AND STILL EXPECT SCT CONVECTION MOST ZONES. && .SHORT TERM /TONIGHT THROUGH MONDAY/... THE MODELS HAVE INITIALIZED THE CURRENT CONVECTIVE COMPLEX OVER SE VIRGINIA/NE NORTH CAROLINA VERY POORLY...ESPECIALLY THE NAM. THUS CONFIDENCE IN THE DETAILS IN THE SHORT TERM FORECAST ARE LOWER THAN NORMAL. MAIN CONCERN THROUGH THIS EVENING IS EXTENT AND INTENSITY OF CONVECTION ASSOCIATED WITH A WEAKENING COLD FRONT MOVING SE ACROSS THE AREA AS WELL AS OUTFLOWS FROM CURRENT CONVECTION ALONG WITH DIFFERENTIAL HEATING ALONG/AHEAD OF THE SEA BREEZE. SPC HAS PLACED THE WESTERN 1/2 OF THE AREA (MAINLY ALONG/WEST OF HIGHWAY 17) IN A SLIGHT RISK OF SEVERE. THE ATMOSPHERE ACROSS EASTERN NORTH CAROLINA WILL BE FAVORABLE FOR DEEP CONVECTION TODAY WITH CAPES IN EXCESS OF 2000 J/KG...LIS IN EXCESS OF -5C...PW AROUND 2...LOWER FREEZING LEVELS (14K) AND FAIRLY LARGE TEMP/DEWPOINT SPREADS DUE TO MIXING. THUS ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE MARGINALLY SEVERE HAIL AND WIND GUSTS IN EXCESS OF 50 KT. ON THE NEGATIVE SIDE MID LEVEL LAPSE RATES WILL BE WEAK AND SO WILL SHEAR. THUS THERE IS SOME UNCERTAINTY ON DEGREE OF STORM ORGANIZATION AND WE COULD BE LOOKING AT MAINLY PULSE EVENTS. IN ADDITION TO THE SEVERE THREAT...WE HAVE SOME CONCERN FOR LOCALLY HEAVY RAINS TODAY DUE TO THE HIGH PW AND THE FACT THAT THE FRONT WILL LIKELY JUMP TO THE SEA BREEZE AND STALL WITH SOME TRAINING OF CELLS POSSIBLE...ESPECIALLY NEAR THE COAST. THE MODELS...ESPECIALLY THE NAM...INDICATE THE POTENTIAL FOR A NOCTURNAL MCS OVERNIGHT. HOWEVER...THE NAM INITIALIZED POORLY THIS EVENING. IN ADDITION THE NAM AND GFS MODELS ARE FORECASTING STRONG UPPER CONFLUENCE OVERNIGHT WHICH WOULD INHIBIT ORGANIZED CONVECTION. THEREFORE I WILL KEEP THE FORECAST CLOSER TO THE NORMAL DIURNAL CYCLE WITH POPS TAILING OFF AROUND 3Z AND CONFINED MAINLY TO THE COAST. THE UPPER PATTERN ACROSS THE AREA THROUGH MON WILL PRODUCE A NW FLOW AROUND AN UPPER RIDGE TO THE WEST AND AN UPPER LOW TO THE EAST. SEVERAL SHORTWAVES WILL MOVE SE ACROSS NORTH CAROLINA DURING THE NEXT SEVERAL DAYS AND COULD ACT AS TRIGGERS FOR CONVECTION. FOR NOW WILL LIMIT POPS SUNDAY TO THE CRYSTAL COAST-ILM SEA BREEZES AND KEEP MON DRY ALTHOUGH CONFIDENCE IS LOWER THAN NORMAL. TEMPS TODAY WILL BE IN THE LOWER TO PERHAPS MIDDLE 90S INLAND WITH HEAT INDICES AROUND 100. THEN TEMPERATURES COOL BEHIND THE FRONT SUNDAY AND MONDAY INTO THE MIDDLE 80S. && .LONG TERM /MONDAY THROUGH FRIDAY/... MAIN WX FEATURE THROUGH THE EXTENDED WILL BE THE HIGH PRES BUILDING IN FROM THE NW. THIS FEATURE WILL DRY OUT THE AIRMASS ALLOWING TEMPS AND DEW POINTS TO LOWER FROM CURRENT CONDITIONS. THIS WILL INHIBIT AFTERNOON CONVECTION SOME...BUT THE MODELS ARE BEGINNING TO SUGGEST AN UPPER LVL VORT MAX SLIDING OVER THE REGION LATE MON INTO TUE. DESPITE DRIER THAN AVERAGE CONDITIONS THIS FEATURE MAY BE ENOUGH TO TRIGGER A FEW STRAY SHOWERS. THE HIGH WILL SE AND OFFSHORE BY MID WEEK AND WE WILL SEE A RETURN OF WARM MOIST AIR. THIS WILL TRIGGER TYPICAL AFTERNOON CONVECTION AND ALLOW TEMPS TO SLOWLY WARM TO OR ABOVE NORMAL BY END OF THE WEEK.* ADD DISCUSSION HERE. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... VFR THROUGH THE PERIOD OUTSIDE OF LOCAL MVFR/IFR CONDITIONS IN TSTMS. && .MARINE... LATEST OBSERVATIONS INDICATE NW WINDS OVER THE NORTHERN WATERS AND SW-W WINDS TO THE SOUTH. WIND SPEEDS ARE IN THE 10 TO 15 KT RANGE. SEAS AT DIAMOND BUOY HAVE SUBSIDED TO 4 FT. CURRENT FCST REMAINS ON TRACK WITH WINDS REMAINING 15 KT OR LESS AND SEAS LESS THAN 4 FT...EXCEPT IN AND NEAR SHOWERS AND POSSIBLE STRONG TSTMS. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && JBM/RAP
Hazardous weather outlook, Jun 9, 3:49 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 349 AM EDT SAT JUN 9 2007 AMZ135-NCZ029-044>047-079>081-090>095-098-103-104-100800- PAMLICO SOUND-MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE- BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET- ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 349 AM EDT SAT JUN 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT |THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY ALONG AND WEST OF HIGHWAY 17. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP AHEAD OF A COLD FRONT WHICH WILL MOVE SOUTHEAST ACROSS THE REGION TODAY AND TONIGHT. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINS UP TO 2 INCHES IN A SHORT PERIOD OF TIME WILL ALSO BE POSSIBLE AS THUNDERSTORMS MOVE SLOWLY ACROSS THE SAME AREAS AS THE FRONT STALLS NEAR THE COAST LATE TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 9, 3:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
327 PM EDT SAT JUN 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL BOGUE 34.71N 77.03W
06/09/2007 E0.75 INCH CARTERET NC PUBLIC
0319 PM HAIL NEWPORT 34.79N 76.86W
06/09/2007 E0.75 INCH CARTERET NC PUBLIC
&&
RAPThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 1:21 AM EDT | Marine Weather Statement | MHX | 54 min | |
| Jun 9, 1:54 AM EDT | Special Marine Warning | MHX | 51 min | |
| Jun 9, 2:36 AM EDT | Special Marine Warning | MHX | 24 min | |
| Jun 9, 3:15 AM EDT | Marine Weather Statement | MHX | 45 min | |
| Jun 9, 3:33 AM EDT | Marine Weather Statement | MHX | 42 min | |
| Jun 9, 3:51 AM EDT | Marine Weather Statement | MHX | 39 min | |
| Jun 9, 4:34 AM EDT | Special Marine Warning | MHX | 41 min | |
| Jun 9, 4:44 AM EDT | Special Marine Warning | MHX | 46 min | |
| Jun 9, 5:43 AM EDT | Special Marine Warning | MHX | 47 min | |
| Jun 9, 2:19 PM EDT | Special Marine Warning | MHX | 56 min | |
| Jun 9, 3:09 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 36 min |
| Jun 9, 3:12 PM EDT | Special Marine Warning | MHX | 63 min | |
| Jun 9, 3:44 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 31 min |
| Jun 9, 4:12 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 33 min |
| Jun 9, 4:25 PM EDT | Special Marine Warning | MHX | 50 min | |
| Jun 9, 4:39 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 36 min |
| Jun 9, 4:45 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 60 min |
| Jun 9, 5:17 PM EDT | Marine Weather Statement | MHX | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.